Alert archive / Florida / Frost Advisories in 2021

Frost Advisory 4, NWS Jacksonville, FL

January 28, 20214 counties in Florida

NWS Jacksonville, FL issued this frost advisory at Jan 28, 2021, 1:36 PM EST for 4 counties in Florida. It took effect at Jan 29, 2021, 3:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 1:36 PM EST (18:36 UTC)
In effect from
Jan 29, 2021, 3:00 AM EST
Expired
Jan 29, 2021, 9:00 AM EST
In force
6 hr
Issued by
NWS Jacksonville, FL

Counties Alachua County, FL, Bradford County, FL, Marion County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 79 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS72 KJAX 281836
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
136 PM EST Thu Jan 28 2021

FLZ024-025-031-032-037-136-140-236-240-340-291400-
/O.NEW.KJAX.FR.Y.0004.210129T0800Z-210129T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Putnam-Eastern Alachua-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Bostwick, Carraway, Palatka, Gainesville, 
Gainesville Airport, Newnans Lake, Lynne, Moss Bluff, 
High Springs, Newberry, Archer, Anthony, Burbank, Ocala, 
Weirsdale, and Ocala Airport
136 PM EST Thu Jan 28 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Inland Nassau, Inland Duval, Bradford, Clay, Putnam, 
  Eastern Alachua, Eastern Marion, Western Alachua, Central 
  Marion and Western Marion Counties.

* WHEN...From 3 AM to 9 AM EST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
206 
WWUS72 KJAX 291358
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
858 AM EST Fri Jan 29 2021

FLZ024-025-031-032-037-136-140-236-240-340-291500-
/O.EXP.KJAX.FR.Y.0004.000000T0000Z-210129T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Putnam-Eastern Alachua-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Bostwick, Carraway, Palatka, Gainesville, 
Gainesville Airport, Newnans Lake, Lynne, Moss Bluff, 
High Springs, Newberry, Archer, Anthony, Burbank, Ocala, 
Weirsdale, and Ocala Airport
858 AM EST Fri Jan 29 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Patchy frost may linger for another hour or so in cooler spots
across inland southeast Georgia, otherwise frost has melted with 
warming temperatures this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this frost advisory went out at Jan 28, 11:52 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 28, 11:52 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1152 AM EST Thu Jan 28 2021

.AVIATION...
[Through 18Z Friday]

VFR conditions are expected through this TAF period. Gusty
afternoon winds will subside after sunset. Winds will remain a bit
elevated at the coast through the night, while inland sites will
be on the light side. Winds will come up a bit after sunsrise
Friday.

&&

.PREV DISCUSSION [714 AM EST]...

.NEAR TERM [Through Tonight]...

A blustery cold day is on tap as a much drier, colder air mass
builds over our area through the day. Highs in SE GA will be in
the mid 50s, upper 50s to near 60 in NE FL. Strong winds from the
north at around 15 mph with gusts to 25 mph. Winds will gradually
lighten through the evening hours and finally become calm (or at
least light and variable) overnight. Min temps tonight will be in
the low to mid 30s, so much of the area is expected to see frost
by early Friday morning.

.SHORT TERM [Friday Through Saturday]...

High pressure will gradually weaken over the Ohio Valley and
the southeastern states on Friday, with low level flow veering
to northeasterly shortly after sunrise. Seasonably cool weather
will continue, with highs reaching the 55-60 degree range inland,
except lower 60s for north central FL. However, breezy
northeasterly winds will keep coastal highs in the low to mid 50s.
Inland winds will decouple towards sunset, setting up another
frosty night at inland locations, where lows will fall to the low
and mid 30s. A light onshore breeze will keep coastal lows in the
upper 30s and lower 40s, with temperatures at the coast likely
rising a few degrees during the predawn hours as low level flow
continues to veer.

Another deep trough that will crash onshore along the California
coast on Friday morning will quickly progress eastward, crossing
the Rockies on Friday night and emerging over the Southern Plains
State by early Saturday. Surface low pressure will deepen over
the Southern Plains on Saturday and will be positioned near St.
Louis by sunrise on Sunday. Meanwhile, cool high pressure along
the Carolina coast on Saturday will move offshore, while another
high pressure center over Hudson Bay wedges down the Appalachians
on Sunday. Flow aloft will become zonal over our region on Saturday,
and low level flow will continue to veer to southeasterly. Marine
stratocumulus will begin to advect onshore within the deepening
southeasterly flow pattern by Saturday afternoon, with high
altitude cloud cover also increasing from the west. Highs will
be near late January climatology, with 60-65 at most locations,
except upper 60s in north central FL.

Warm frontogenesis will take place over Georgia on Saturday night
as a wedge of cold air gets trapped to the east of the Appalachians
ahead of the approaching storm system. Low level flow will veer to
southerly, and strengthening warm air advection will result in lows
only falling to the upper 40s and lower 50s, except mid 50s along
the northeast FL coast.

.LONG TERM [Sunday Through Thursday]...

Low pressure will slowly weaken while decelerating over the Ohio
Valley on Sunday, followed by secondary cyclogenesis along a warm
front over the coastal Carolina region. Deep west-southwesterly flow
will overspread our region by early Sunday as troughing aloft digs
into the southeastern states. Model soundings depict bulk speed shear
values of 50-60 knots overspreading our area during the afternoon
and early evening hours ahead of this storm system's strengthening
cold front. This weather pattern will advect a narrow ribbon of
moisture northeastward from the Gulf of Mexico across our area, with
showers and a few embedded elevated thunderstorms traversing our
region from Sunday afternoon through the predawn hours on Monday.
Breezy southwesterly winds will push highs well into the 70s on Sunday
afternoon, except around 70 for locations near the Altamaha and Ocmulgee
Rivers. The strong cold front will cross our region late on Sunday night,
with a surge of cold air advection arriving during the predawn hours
dropping lows to the 40s inland, ranging to the lower 50s for north
central FL and the northeast FL coast.

Deep troughing aloft will cutoff over the Ohio Valley on Sunday
night and will then linger along the Mid-Atlantic coast through Tuesday
night. This feature will result in a deepening surface cyclone off the
Delmarva coast on Monday morning that will move slowly northward along
the New England coast through Wednesday morning before reaching the
Canadian Maritime region by Wednesday night. The base of this stacked
trough will pivot across our region on Monday night, followed by
deep and dry northwesterly flow through midweek. Skies will rapidly
clear from northwest to southeast on Monday morning, with wrap-around
cold air stratocumulus associated with upper troughing then invading
southeast GA on Monday afternoon and evening. Highs will fall back to
below early February climatology for the early and middle portions of
next week, with Tuesday likely being the coldest day of this event, as
highs remain in the 50s area-wide. A few nights of inland light freezes
will be possible on Monday and Tuesday nights, with frosty conditions
continuing inland on Wednesday night.

.MARINE...

The low pressure system that brought us Wednesday's cold front
will continue to sweep eastward through the north Atlantic waters
today, with a strong ridge of high pressure building eastward
behind it. This will keep strong northerly winds of 15 to 25 knots
with gusts to 35 to 40 knots in place through the afternoon, then
slacken overnight as that ridge move in. That ridge to our north
will keep fair boating conditions in place through Saturday night.
Our next cold front will then cross the area Sunday into Sunday
night. The region will be between the exiting low to the east
northeast and building high to the west northwest Monday into
Tuesday.

Rip Currents: Moderate risk of rip currents through Friday at NE
FL and SE GA beaches.

.FIRE WEATHER...

Strong northwesterly surface and transport winds will overspread
our region through the early morning hours, with winds shifting
to north-northwesterly by the mid-morning hours. Winds will then
shift to northerly this afternoon with gradually decreasing speeds.
A colder and much drier air mass will plunge over our area today,
with minimum relative humidity values of 35-40 percent this
afternoon. The dry air mass will linger on Friday, with inland
humidity values falling to 30-35 percent during the afternoon hours.
Surface and transport winds will shift to north-northeasterly on
Friday, with breezy conditions prevailing at coastal locations
and much lighter winds inland. Low daytime dispersion values
are forecast for locations west of U.S. Highway 301 on Friday.
Surface and transport winds will shift to southeasterly on
Saturday, with breezy conditions developing at coastal locations
during the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  54  31  56  32  62 /   0   0   0   0   0
SSI  54  38  52  38  59 /   0   0   0   0   0
JAX  55  37  57  34  64 /   0   0   0   0   0
SGJ  55  42  56  39  64 /   0   0   0   0   0
GNV  59  35  61  36  67 /   0   0   0   0   0
OCF  61  35  63  38  69 /   0   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Gale Warning until 4 PM EST this afternoon for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Gale Warning until 1 PM EST this afternoon for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 9:45 PM ESTMarine Dense Fog AdvisoryJAX2 hr
Jan 28, 2:00 PM ESTSmall Craft AdvisoryJAX25 hr

Nearby

Frost Advisories in Florida, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.